Arizona, 2009Blizzard and Heavy Snow in Arizona, December 7 to 8, 2009
December 7 to 8, 2009 · NWS FGZ · 19 events in 14 counties and zones
A powerful winter storm hit northern Arizona December 7th and 8th. This storm produced heavy snow, strong winds, and limited visibility in the high country.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 10
- Property damage
- $435,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful winter storm hit northern Arizona December 7th and 8th. This storm produced heavy snow, strong winds, and limited visibility in the high country. In the lower terrain, this storm produced heavy rain, damaging winds, and severe thunderstorms. Freeways were closed due to snow and blowing snow, hunters were trapped by heavy snow and falling trees, and over 400 hundred cars slid off the roads. The storm resulted in the largest search and rescue operations in Coconino County with nearly 50 people located from the Grand Canyon to Happy Jack. The Department of Public Safety dispatch center in Flagstaff received 3,000 calls for service within the first 24 hours of this storm. There were close to 550 slide offs and motorist assists, 83 non-injury collisions, and 26 injury collisions across northern Arizona. More than 14,000 customers were without power after the storm passed. Heavy rains loosened soil around boulders allowing them to fall on roadways. This storm caused school closures across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 6, 9:25 PM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Dec 6, 9:25 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
925 PM MST SUN DEC 6 2009
.SYNOPSIS...A MAJOR WINTER STORM WILL AFFECT NORTHERN ARIZONA MONDAY
INTO TUESDAY MORNING. SNOW LEVELS WILL RANGE FROM 5000 TO 6000
FEET...WITH HEAVY SNOW ACCUMULATIONS ABOVE 6000 FEET...ESPECIALLY
ALONG THE MOGOLLON RIM AND WHITE MOUNTAINS. AT LOWER ELEVATIONS
SOUTH OF THE RIM...EXPECT PERIODS OF MODERATE TO HEAVY RAIN. WEATHER
CONDITIONS SHOULD IMPROVE FROM NORTHWEST TO SOUTHEAST TUESDAY
AFTERNOON...WITH FAIR WEATHER THROUGH WEDNESDAY EVENING. UNSETTLED
WEATHER SHOULD RETURN THURSDAY THROUGH SATURDAY.
&&
.DISCUSSION...LIGHT UPSLOPE PRECIP HAS BEGUN (STARTING FROM THIS
AFTERNOON AND CONTINUING THROUGH THIS EVENING). 88D PICKING UP SOME
LIGHT RETURNS CONFINED VERY CLOSE TO THE UPSLOPE AREAS OVER THE
EASTERN MOGOLLON RIM AND WHITE MOUNTAINS. ONE REPORT OF AN INCH OF
SNOW THIS AFTERNOON CAME IN FROM MCNARY. STORM IS STILL ON
TRACK...SO NO SIGNIFICANT UPDATES TO THE FORECAST EXPECTED. THE MOST
INTENSE PERIOD OF HEAVY PRECIP. AND STRONGEST WINDS LOOK TO BEGIN
AROUND 3 TO 5 PM MONDAY AND CONTINUE THROUGH 4 TO 8 AM TUESDAY AND
THEN DECREASING FAIRLY RAPIDLY FROM THE NORTHWEST TO THE SOUTHEAST.
THE MOST CRITICAL WEATHER WILL BE OVERNIGHT MONDAY ABOVE 5500 FEET
WHERE 12 TO 25 INCHES OF SNOW IS EXPECTED WITH VERY WINDY
CONDITIONS... ZERO VISIBILITY DUE TO THE HEAVY SNOW...AND BLOWING
AND DRIFTING SNOW...ESPECIALLY FOR THE MOGOLLON RIM...INCLUDING
CITIES LIKE WILLIAM...FLAGSTAFF...DOWN THROUGH MUNDS PARK...MORMON
LAKE...HAPPY JACK...EAST OVER TO FOREST LAKES.
SHORT TERM CONCERNS...LOCALIZED STRONG WINDS ARE BEING REPORTED AND
ARE BEING OBSERVED IN DONEY PARK. CURRENT WIND READINGS ARE
INDICATING GUST FROM 50 TO 60 MPH. EXPECTING WINDS TO COME DOWN A
LITTLE TOWARD SUNRISE...HOWEVER EXPECTING WINDS TO PEAK AGAIN LATER
IN THE DAY ON MONDAY AND BECOME WIDE SPREAD. A SHORT TERM FORECAST
HAS BEEN ISSUED TO COVER THIS WIND EVENT...PRODUCT CAN BE FOUND
USING THE PRODUCT ID. PHXNOWFGZ UNDER THE TEXT PRODUCTS SECTION OF
OUR WEB PAGE ON THE LEFT HAND SIDE...OR CLICKING ON THE MAP FOR THE
DONEY PARK AREA.
&&
.PREVIOUS DISCUSSION /340 PM MST/...MODELS CONTINUE TO SHOW THAT A
VERY STRONG (SUPER SIZE) WINTER STORM WILL IMPACT NORTHERN ARIZONA
MONDAY THROUGH MID DAY TUESDAY. FEW CHANGES WERE MADE TO THE GRID
PACKAGE THROUGH NOON TUESDAY. WE HAVE UPGRADED THE WINTER STORM (WS)
WATCH TO A BLIZZARD WARNING FOR THE WESTERN AND EASTERN MOGOLLON RIM
FOR MONDAY INTO TUESDAY. MODELS MOVE A RAPIDLY DEEPENING SURFACE LOW
INTO THE NORTHLAND MONDAY EVENING AND GENERATE LOW LEVEL SW WINDS
INCREASING TO THE 35 TO 50 KT RANGE BY EARLY MONDAY EVENING ACROSS
THE WESTERN AND EASTERN MOGOLLON RIM. IT IS TO MUCH SFC WIND FOR TO
LONG TO COVER WITH A WINTER STORM WARNING. UPGRADED THE WS WATCH TO
WARNING FOR MUCH OF NRN AZ ABOVE 5000 FEET. WE WILL KEEP THE PAGE
ZONE AND LCR ZONES IN A WATCH AT THIS TIME AS GRIDDED SNOW LEVELS
AND SFC TEMPS ARE NOT QUITE IN SYNC TO GENERATE ACCUMULATING WARNING
CRITERIA SNOW AMOUNTS AT THIS TIME. THIS SYSTEM IS STILL
DEVELOPING...ALL ARE ENCOURAGE TO MONITOR FORTHCOMING FORECASTS.
CHECK THE PHXWSWFGZ FOR DETAILS.
THE DISCUSSION WRITTEN BY MR. PETRO EARLY SUNDAY MORNING COVERS THE
DETAILS OF THE WINTER STORM WELL AND IS BELOW.
MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH THE TROUGH THAT IS
CURRENTLY CENTERED FROM OREGON TO IDAHO MOVING SOUTH AND EAST
THROUGH EARLY TUESDAY WHILE TEAMING UP WITH PACIFIC MOISTURE IN THE
SUBTROPICAL JET. STILL LOOKS LIKE PRECIP WILL BEGIN LATE SUNDAY
NIGHT AND INCREASE DURING THE DAY MONDAY WITH THE MOST INTENSE
PERIOD OF PRECIP OCCURRING A FEW HOURS AROUND 06Z TUESDAY. NOTED
THAT LOW LEVEL SOUTHWEST FLOW WILL INCREASE DURING THE DAY MONDAY
WITH A 50+ KT LOW LEVEL JET TUESDAY EVENING. UPSLOPE FLOW COMBINED
WITH ABUNDANT MOISTURE MOVING UP FROM THE SOUTHWEST WILL RESULT IN
PERIODS OF RAIN AND SNOW DURING THE DAY AHEAD OF THE MAIN SYNOPTIC
SCALE FORCING. THESE FEATURES WILL COMBINE WITH THE APPROACH AND
PASSAGE OF THE TROUGH AXIS EARLY TUESDAY MORNING TO MAXIMIZE LIFT.
FORECAST SOUNDINGS ALSO REVEAL LOW LEVEL WARMING AND MID LEVEL
COOLING BETWEEN 18Z MON AND 06Z TUESDAY. ALL THESE FEATURES WILL
COMBINE FOR SEVERAL HOURS OF INTENSE PRECIP BETWEEN 00Z-08Z TUESDAY.
GIVEN THE DESTABILIZING PROFILE INDICATED IN THE SOUNDINGS...A BRIEF
THUNDERSTORM CANT BE RULED OUT.
AS FOR SNOW LEVELS...NOT MUCH CHANGE...STILL EXPECTING SNOW LEVELS
WILL START OFF AT 5500-6500 FT...WHICH WILL LOWER A COUPLE HUNDRED
FEET DURING THE INTENSE PRECIP AND FURTHER LOWER AFTER TROUGH
PASSAGE. WITH ELEVATIONS ABOVE 6500 REMAINING ALL SNOW...1-2 FEET OF
SNOWFALL STILL LOOKS ON TRACK. LIGHTER AMOUNTS EXPECTED BETWEEN
5000-6500 FEET. BELOW THE SNOW LEVEL AND MAINLY SOUTH AND SOUTHWEST
OF THE MOGOLLON RIM...SEVERAL INCHES OF RAINFALL ARE EXPECTED. IF
THUNDERSTORMS DO INDEED DEVELOP ACROSS OUR SOUTHERN MOST
ZONES...WILL HAVE TO CLOSELY MONITOR FOR FLASH FLOOD POTENTIAL GIVEN
THE HEAVY QPF AMOUNTS THAT ARE EXPECTED.
FINALLY...GUIDANCE STILL INDICATES INCREASING SOUTHWEST WINDS DURING
THE DAY MONDAY BECOMING SUSTAINED AT 25 TO 35 MPH WITH GUSTS TO
40-55 MPH BY LATE IN THE DAY. THIS WILL RESULT IN BLOWING AND
DRIFTING SNOW AND VERY HAZARDOUS TRAVEL CONDITIONS. NOTED THAT MAV
GUIDANCE SHOWS SEVERAL HOURS OF 35+ KT SUSTAINED WINDS MONDAY NIGHT
ACROSS THE HIGHER TERRAIN. PETRO.
FROM MID DAY TUESDAY THROUGH EARLY THURSDAY MORNING...CLEARING
WEATHER SHOULD MOVE INTO THE NORTHLAND FROM NORTHWEST TO SOUTHEAST
TUESDAY AFTERNOON. CROSS SECTION INDICATE WEST TO NORTHWEST FLOW
ALOFT MAY KEEP SOME STRATUS ALONG THE UPSLOPE SIDES OF OUR HIGHER
TERRAIN...BUT DRY WEATHER IS FORECAST.
THURSDAY THROUGH SUNDAY...MOIST WESTERLY FLOW FROM OFF THE PACIFIC
WILL PERSIST. MODELS BRING A WEAK LOW ACROSS THE NORTHLAND
IN THE THURSDAY NIGHT FRIDAY TIME FRAME. THUS ANOTHER CHANCE OF
PRECIPITATION IS OUR FORECAST.
&&
.AVIATION...FOR THE 06Z PACKAGE...A STRONG WINTER STORM WILL MOVE
INTO NORTHERN ARIZONA OVER THE NEXT 24 HOURS. TONIGHT THROUGH MONDAY
MORNING...EXPECT MVFR/LOCAL IFR CIGS OVER HIGHER TERRAIN AND LOCAL
MVFR OVER LOWER ELEVATIONS. RAIN AND SNOW SHOWER ACTIVITY WILL
INCREASE IN COVERAGE BY AROUND 12Z. CONDITIONS WILL STEADILY
DETERIORATE FROM MID-MORNING MONDAY INTO MONDAY NIGHT. ABOVE 5000
FEET...EXPECT WIDESPREAD SNOW WITH IFR AND LOCAL MVFR CONDITIONS.
THE LOWER ELEVATIONS WILL SEE MAINLY MVFR/LOCAL IFR CONDITIONS IN
RAIN. STRONG SOUTHWEST WINDS ARE ALSO FORECAST...WITH SUSTAINED
WINDS OF 20-30KT G30-40KT...INCREASING TO 25-35KT G35-45KT AFTER
00Z/TUE. THE WINDS WILL CREATE AREAS OF BLOWING SNOW WITH VISIBILITY
NEAR ZERO AT TIMES. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
...BLIZZARD WARNING IN EFFECT FROM 8 AM MONDAY TO NOON MST TUESDAY
AZZ015-016...
...WINTER STORM WARNING IN EFFECT FROM 8 AM MONDAY TO NOON MST
TUESDAY FOR AREAS ABOVE 5000 AZZ004-006>011-018-038...
..WINTER STORM WARNING IN EFFECT FROM 5 PM MONDAY TO NOON MST
TUESDAY AZZ017...
...WINTER STORM WATCH NOW IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY MORNING FOR AREAS ABOVE 5000 FEET AZZ005-012>14...
&&
PUBLIC..................TOM/DL/PETRO
AVIATION/FIRE WEATHER...JJ
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Dec 6, 3:54 PM MST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
354 PM MST SUN DEC 6 2009
AZZ004>018-037>040-070930-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
354 PM MST SUN DEC 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A MAJOR WINTER STORM WILL AFFECT NORTHERN AND CENTRAL ARIZONA
MONDAY THROUGH EARLY TUESDAY. THE WINTER STORM WATCH HAS BEEN
UPGRADED TO A BLIZZARD WARNING FOR THE WESTERN AND EASTERN MOGOLLON
RIM. A WINTER STORM WARNING IS IN EFFECT FOR MUCH OF NORTHERN
ARIZONA ABOVE 5000 FEET. SEE THE PRODUCT (PHXWSWFGZ) FOR DETAILS.
FAIR AND DRY WEATHER IS EXPECTED TUESDAY AFTERNOON THROUGH EARLY
THURSDAY MORNING.
ADDITIONAL WINTRY WEATHER IS POSSIBLE FROM THURSDAY MORNING
THROUGH SATURDAY AS PACIFIC MOISTURE COMBINES WITH A SERIES OF
WEATHER DISTURBANCES.
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION. ADDITIONAL INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN FLAGSTAFF ON THE INTERNET
AT WEATHER.GOV/FLAGSTAFF.
Event by event
10 heavy snow, 6 high wind, 2 heavy rain, 1 blizzard. Local standard time, as filed.
High Wind, Northern Gila County
- When
- December 7, 1:30 AM MST to 3:30 AM MST
- Where
- Northern Gila County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 33.800, -110.812 (the zone’s center; the record gives no point)
Strong winds caused extensive damage to the roof and porch of the Humane Society of Central Arizona in Payson early morning on December 8th as a strong cold front passed. The winds peeled the tin roof back, tore off shingles, and blew off two swamp coolers.
Heavy Snow, Grand Canyon Country
- When
- December 7, 3:00 AM MST to December 8, 8:00 AM MST
- Where
- Grand Canyon Country forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Eighteen inches of snow fell at the South Rim of the Grand Canyon.
Heavy Snow, Western Mogollon Rim
- When
- December 7, 4:00 AM MST to December 8, 12:00 AM MST
- Where
- Western Mogollon Rim forecast zone
- Injuries
- 0 direct, 10 indirect
- Reported by
- Trained Spotter
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Heavy snow fell across the Western Mogollon Rim. One neighborhood in southwest Flagstaff reported 26 inches of snow with other locations in town came in with 20 inches. Parks received 19 to 24 inches, Munds Park 18 to 24, Williams 20 inches, and the Arizona Snowbowl 21 to 32 inches (9200 and 10,800 feet elevation). I-17 was closed several times about 40 miles south of Flagstaff when vehicles wrecked because of the snow. There were at least 52 calls to the Department of Public Safety for slide offs, 18 collisions, and 8 injuries. Flagstaff Police Department responded to at least 42 collisions in the city with two minor injuries.
Heavy Snow, Kaibab Plateau
- When
- December 7, 4:00 AM MST to December 8, 8:00 AM MST
- Where
- Kaibab Plateau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Two feet of new snow was reported with this storm.
Heavy Snow, Eastern Mogollon Rim
- When
- December 7, 5:00 AM MST to December 8, 9:00 AM MST
- Where
- Eastern Mogollon Rim forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
The Eastern Mogollon Rim received significant snowfall: Clay Springs 12 to 13 inches, Forest Lakes 24 inches, and Heber 8 inches. Forest Lakes had 55 MPH wind gusts at 200 AM with downed power lines and trees. As many as 50 hunters were trapped in the woods due to the deep snow. Some of the hunters needed assistance while others were able to wait out the storm.
Heavy Snow, Northern Gila County
- When
- December 7, 5:00 AM MST to December 8, 8:00 AM MST
- Where
- Northern Gila County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.800, -110.812 (the zone’s center; the record gives no point)
Payson received 6 inches of new snow.
Heavy Rain, Yavapai
- When
- December 7, 5:30 AM MST to December 8, 1:30 AM MST
- Where
- Yavapai County, 0.89 mi NW of Oak Creek Canyon Arp to 5 mi S of (Prc)prescott Arpt
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 34.860, -111.790
A weather spotter reported 2.20 inches of rain in 20 hours in Sedona. Heavy rain in Prescott caused flooding and $15,000 damage to Skyview School in Prescott.
Heavy Snow, Northern Gila County
- When
- December 7, 6:00 AM MST to December 8, 6:00 AM MST
- Where
- Northern Gila County forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 33.800, -110.812 (the zone’s center; the record gives no point)
Northern Gila County received up to 18 inches of snow with this storm. A man froze to death about a mile and a half from his truck north of Young.
Heavy Snow, White Mountains
- When
- December 7, 6:00 AM MST to December 8, 12:00 PM MST
- Where
- White Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
Snow reports from the White Mountains include: Show Low 6 inches, McNary 16 inches, and Pinetop 10 inches.
Heavy Rain, Yavapai
- When
- December 7, 8:00 AM MST to December 8, 8:00 AM MST
- Where
- Yavapai County, 0.57 mi W of Bagdad
- Reported by
- COOP Observer
- Coordinates
- 34.570, -113.180
A weather spotter in Bagdad reported 3.88 inches of rain in 24 hours.
Heavy Snow, Black Mesa Area
- When
- December 7, 2:00 PM MST to December 8, 8:00 AM MST
- Where
- Black Mesa Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
Ten inches of snow fell in Keams Canyon.
Heavy Snow, Northeast Plateaus and Mesas From Highway 264 North
- When
- December 7, 2:00 PM MST to December 8, 8:00 AM MST
- Where
- Northeast Plateaus and Mesas From Highway 264 North forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
Eighteen inches of snow fell in Pinyon.
Heavy Snow, Coconino Plateau
- When
- December 7, 6:00 PM MST to December 8, 6:00 AM MST
- Where
- Coconino Plateau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Seven inches of snow fell in Seligman. Six to fifteen inches of snow fell in the Ash Fork area.
High Wind, Yavapai County Mountains
- When
- December 7, 9:30 PM MST to December 8, 12:50 AM MST
- Where
- Yavapai County Mountains forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Deaths
- 0 direct, 1 indirect
- Property damage
- $400,000
- Reported by
- Newspaper
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
Very strong winds knocked over a 70 tall-two foot thick-ponderosa pine tree about 20 miles east of Camp Verde. The tree fell on a man sleeping in a tent. The man was struck in the head and died instantly. A friend in the tent was not injured. Measured wind speeds include: Prescott Love Field: 74 MPH, Crown King (Horsethief Basin RAWS) : 69 MPH, and Mingus Mountain 70 MPH. About 5000 homes lost powers during the storm. At least 60 large trees fell throughout Prescott. Thirty trees had to be cut and removed from roadways. At least six trees fell on homes. Other trees fell on parked cars. Many homes and businesses reported roof damage or destruction.
High Wind, Yavapai County Valleys and Basins
- When
- December 7, 9:30 PM MST to December 8, 12:30 AM MST
- Where
- Yavapai County Valleys and Basins forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
Spotters and Mesonet sites across the lower elevations of Yavapai County reported very strong winds as the cold front moved through. Some of the highest wind gusts include: Chino Valley 78 MPH (screen door torn from house in Chino Valley), 66 MPH in Camp Verde, Crown King and Sunset Point 77 MPH.
Blizzard, Western Mogollon Rim
- When
- December 7, 11:00 PM MST to December 8, 2:00 AM MST
- Where
- Western Mogollon Rim forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Blizzard conditions developed as the cold front moved through Bellemont. The winds were sustained up to 50 MPH with gusts to 70 MPH with zero visibility in snow and blowing snow. Over 20 inches of snow had fallen in the 20 hours before the front arrived and was piked up by the strong winds. There were power outages in Flagstaff. Trees and tree branches were knocked down by the winds. I-40 was shut down from Ash Fork to Winslow. The Flagstaff Airport had a peak wind gust of 53 MPH and Doney Park 65 MPH.
High Wind, Little Colorado River Valley in Coconino County
- When
- December 8, 12:00 AM MST to 1:30 AM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
A Highway Observing site at Two Guns reported peak wind gusts of 69 MPH.
High Wind, Eastern Mogollon Rim
- When
- December 8, 12:40 AM MST to 2:30 AM MST
- Where
- Eastern Mogollon Rim forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
Wind gusts to 60 MPH were measured in the Heber-Overgaard area. The Mogollon Airpark reported a peak wind gust of 70 MPH.
High Wind, Little Colorado River Valley in Navajo County
- When
- December 8, 1:00 AM MST to 4:00 AM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
The ASOS at the Winslow Airport reported a peak wind gust of 69 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Nebraska, December 7 to 9, 20093 deaths · 60 events
- High Wind and Winter Weather in Texas, December 7 to 8, 200922 injured · $2.0 million · 63 kt wind · 29 events
- Winter Weather in Texas, December 7, 20091 death · 10 events
- Winter Weather in New York, December 7, 20091 death · $7,000 · 1 event
- Heavy Snow in Iowa, December 7 to 9, 2009$430,000 · 44 events
- Flash Flooding and Flood in Louisiana, December 7 to 8, 2009$2.0 million · 6 events
- Blizzard and Winter Storm in Arizona, December 7 to 8, 2009$1.2 million · 65 kt wind · 10 events
- Damaging Winds and Strong Wind in Arizona, December 7, 2009$385,000 · 70 kt wind · 12 events
- Heavy Snow and High Wind in California, December 7 to 8, 2009$140,000 · 63 kt wind · 10 events
- Winter Storm in Nebraska, December 7 to 9, 200924 events
- Winter Storm in Iowa, December 7 to 9, 200921 events
- Blizzard in Missouri, December 7 to 9, 200917 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204807, 201505, 201480, 201504, 201506, 201508, 201470, 201500, 201507, 201471, 201502, 201503, 201501, 201472, 201473, 201478, 201474, 201475, 201481.